Oklahoma, 2024

Hail and Lightning Strike in Oklahoma, May 9, 2024

May 9, 2024 · NWS OUN · 15 events in 6 counties and zones

Strong zonal mid/upper-level flow existed across the southern tier of the CONUS during the day on the 9th. This included a weak upper wave passage across portions of the Red River Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Strong zonal mid/upper-level flow existed across the southern tier of the CONUS during the day on the 9th. This included a weak upper wave passage across portions of the Red River Valley. While a frontal boundary had pushed into portions of north Texas by daybreak, strong (elevated) instability and wind shear remained across southern and central portions of the forecast area. Scattered thunderstorms developed across western-north Texas by the late morning. The most significant storm was a 'left-moving' supercell thunderstorm, which tracked from near Wichita Falls, Texas, towards the southern portion of the Oklahoma City Metropolitan area, producing intermittent reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 9, 11:26 AM CST, 32 minutes earlier.

Area forecast discussion, May 9, 11:26 AM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1226 PM CDT Thu May 9 2024

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 253 AM CDT Thu May 9 2024

The main issue during the short term will be storm chances (up to
40%) on Thursday afternoon across portions of western north Texas
through southcentral and southeast Oklahoma during the afternoon
through evening hours along with a marginal risk for these storms to
become severe.

Our synoptic pattern still has a closed upper low persisting over
the Central & Northern Plains with a large amplitude trough
negatively tilted across the western half of the country.  The cold
front that came through our area yesterday will be pushing through
north Texas this morning then stalling around the Dallas/Ft Worth
Metroplex.  A combination of moist air overrunning the surface
boundary/cold front along with the upper trough expelling a
shortwave vort max along to just north of the Red River in southern
Oklahoma may be sufficient to initiate organized severe convection
in a strongly sheared and unstable environment between the Metroplex
up through parts of our southern CWA.  Drier surface air across
western north Texas through southern Oklahoma should inhibit any
surface-based convection keeping the higher severe risk southward
toward the Metroplex.  However model forecast soundings along the
Red River showing potentials for elevated convection above a moist
layer between 4000-6000 ft AGL with cooler steep mid-levels
producing up to 1000 J/kg of un-capped CAPE when the shortwave is
expected to move through.  As a result, could see some elevated
storms developing Thursday afternoon cross our southern CWA with a
low-end severe risk with hail and up to 60 mph wind gusts as the two
severe hazards. The severe risk will end shortly after sundown.

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 253 AM CDT Thu May 9 2024

During the long term, we'll stay dry with a "wet" trend starting
Sunday through much of next week.  Overall temperatures will be near
seasonably average for mid-May.

The aforementioned upper low is expected to briefly cut-off from its
main northerly (polar) jet flow and spin over the U.S. Southwest on
Friday then recaptured late Saturday and start digging toward the
Southern Plains with its axis across our area Monday when it may
push our next cold front through.  After a surface high moves
through on Saturday, southerly low-level flow with increasing
surface moisture start making its return forming a dryline across
western Texas up through the Texas/Oklahoma Panhandles by Sunday
night and punching through on Monday after being overtaken by the
cold front.  Although storm POPs will return on Sunday as this next
system moves through, can't rule out the potential for a risk of
severe storms on Monday across parts of our area with a
dryline/surface boundary coming through and both models (GFS &
ECMWF) projecting up to moderate surface-based instability and
perhaps sufficient deep-layer shear across our southern CWA. Of
course Monday is still 4 days out in time and models do deviate in
time after Monday with a faster GFS solution moving out by Tuesday
compared to a slower ECMWF solution sticking around not exiting
until early Wednesday. We'll stay in a "wet" pattern through the
middle of next week although models still inconsistent with the
mechanisms. The ECMWF digs another trough from the main northerly
jet through our area while the GFS keeps us wet with shortwave
disturbances from another cut-off system over the Southwestern U.S.

&&

.AVIATION...
(18Z TAFS)
Issued at 1225 PM CDT Thu May 9 2024

Scattered strong to severe thunderstorms are ongoing across
western north Texas (affecting KSPS). These thunderstorms will
continue to move the east-northeast this afternoon. Large hail is
the primary hazard with any of the thunderstorms. KDUA will likely
be affected this afternoon. The probability of affecting any
other terminals is too low to include in the TAFs (low chance for
KLAW and KOUN).

Otherwise, winds will generally remain from the north to
northeast.

Mahale

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  54  76  53  79 /   0   0   0   0
Hobart OK         53  78  53  79 /   0   0   0   0
Wichita Falls TX  56  77  55  78 /  10   0   0  10
Gage OK           48  78  50  79 /   0   0   0   0
Ponca City OK     51  76  51  80 /   0   0   0   0
Durant OK         58  78  55  80 /  20   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...68
LONG TERM....68
AVIATION...10
Hazardous weather outlook, May 9, 2:14 AM CST, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
314 AM CDT Thu May 9 2024

OKZ004>048-050>052-TXZ083>090-100815-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
314 AM CDT Thu May 9 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

...Thunderstorms...
Thunderstorms will be possible this afternoon through the early
evening hours across portions of western north Texas through
southcentral and southeastern Oklahoma. A few of these storms
could be strong to marginal severe with up to golf ball size hail
and damaging wind gusts up to 80 mph as the two severe hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Thunderstorms will be possible every day from Sunday through
Wednesday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 9, 11:11 AM CST, 47 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
1211 PM CDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 PM     Hail             2 NW Lakeside City      33.85N 98.58W
05/09/2024  E1.50 Inch       Wichita            TX   Public

            Report from mPING: Ping Pong Ball (1.50
            in.).

&&

OUN
Local storm report, May 9, 11:18 AM CST, 40 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
1218 PM CDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 PM     Hail             Lakeside City           33.83N 98.53W
05/09/2024  E1.00 Inch       Archer             TX   Trained Spotter

&&

OUN
Local storm report, May 9, 11:21 AM CST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
1221 PM CDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 PM     Hail             3 SSW Sheppard Afb      33.94N 98.53W
05/09/2024  E1.50 Inch       Wichita            TX   Trained Spotter

            Hirshci High School.

&&

OUN
Local storm report, May 9, 11:24 AM CST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
1224 PM CDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 PM     Hail             2 NNE Lakeside City     33.86N 98.53W
05/09/2024  E1.00 Inch       Wichita            TX   Trained Spotter

&&

OUN
Local storm report, May 9, 11:27 AM CST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
1227 PM CDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1223 PM     Hail             Sheppard Afb            33.98N 98.50W
05/09/2024  E1.25 Inch       Wichita            TX   Public

            Report from mPING: Half Dollar (1.25 in.).

&&

OUN
Local storm report, May 9, 11:50 AM CST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
1250 PM CDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     Hail             Sheppard Afb            33.98N 98.51W
05/09/2024  E2.00 Inch       Wichita            TX   Amateur Radio

&&

OUN

The radar

The Altus AFB radar (KFDR), 66 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

14 hail, 1 lightning. Local standard time, as filed.

Hail, Cotton

When
May 9, 11:58 AM CST
Where
Cotton County, 1.93 mi W of Temple
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
34.270, -98.264

Hail size increased from quarter to golf ball from 1156-1158 LST.

Hail, Cotton

When
May 9, 12:05 PM CST
Where
Cotton County, 3 mi E of Walters
Measured
1.5 in hail
Reported by
Public
Coordinates
34.350, -98.257

Social media image. Time is radar estimated and location is approximate.

Hail, Stephens

When
May 9, 12:25 PM CST
Where
Stephens County, Duncan
Measured
1.75 in hail
Reported by
Public
Coordinates
34.500, -97.960

Social media image. Evidence that the hailstone had undergone prior melting. Time is radar estimated.

Hail, Stephens

When
May 9, 12:29 PM CST
Where
Stephens County, 2.06 mi WSW of Duncan
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.492, -97.995

Hail, Stephens

When
May 9, 12:29 PM CST
Where
Stephens County, 2.55 mi NW of Duncan
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.522, -97.996

Hail, Stephens

When
May 9, 12:37 PM CST
Where
Stephens County, Marlow
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.650, -97.960

Relayed by emergency management.

Lightning, Love

When
May 9, 12:45 PM CST
Where
Love County, 0.86 mi NNW of Marietta
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
33.951, -97.126

House fire due to a suspected lightning strike. Structure was expected to be a total loss. Event time is approximate.

Hail, Garvin

When
May 9, 1:00 PM CST
Where
Garvin County, Lindsay
Measured
1 in hail
Reported by
Public
Coordinates
34.840, -97.610

Social media video. Time is radar estimated.

Hail, McClain

When
May 9, 1:20 PM CST
Where
McClain County, 3.87 mi WSW of Criner
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
34.950, -97.624

Relayed by emergency management.

Hail, McClain

When
May 9, 1:36 PM CST
Where
McClain County, 1 mi S of Goldsby
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
35.136, -97.477

Relayed by emergency management.

Hail, Cleveland

When
May 9, 1:40 PM CST
Where
Cleveland County, 2.67 mi S of Norman
Measured
0.88 in hail
Reported by
Official NWS Observations
Coordinates
35.181, -97.441

Hail, Cleveland

When
May 9, 1:40 PM CST
Where
Cleveland County, 2.56 mi SE of Norman
Measured
0.75 in hail
Reported by
Public
Coordinates
35.196, -97.406

MPing report.

Hail, Cleveland

When
May 9, 1:42 PM CST
Where
Cleveland County, 3.07 mi NW of Noble
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
35.170, -97.430

Hail, Cleveland

When
May 9, 1:45 PM CST
Where
Cleveland County, 2.38 mi NNW of Noble
Measured
0.75 in hail
Reported by
Public
Coordinates
35.173, -97.403

MPing report.

Hail, Cleveland

When
May 9, 1:58 PM CST
Where
Cleveland County, 4.32 mi SSE of Stanley Draper Lake Dam
Measured
1 in hail
Reported by
Public
Coordinates
35.275, -97.314

MPing report.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180286, 1185789, 1185781, 1180287, 1180288, 1180289, 1180331, 1185282, 1180294, 1180298, 1180305, 1180307, 1180306, 1180309, 1180311.